New Mexico, 2009

Tornado and Hail in New Mexico, July 18, 2009

July 18, 2009 · NWS ABQ · 7 events in 4 counties and zones

Another back door cold front dropped south across the eastern plains with a fresh supply of low level moisture. Good shear from the surface to the mid levels of the atmosphere produced long lived thunderstorms with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another back door cold front dropped south across the eastern plains with a fresh supply of low level moisture. Good shear from the surface to the mid levels of the atmosphere produced long lived thunderstorms with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 2:10 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT JUL 18 2009

.DISCUSSION...
ACTIVE AFTERNOON AND EARLY EVENING IN STORE FOR MUCH OF THE
NE/E/SE PLAINS AND NORTHEAST HIGHLANDS AS ADEQUATE INSTABILITY AND
SHEAR REMAINS IN PLACE. SEVERE THUNDERSTORM WATCH # 601 WILL RUN
UNTIL 03Z WITH THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THERE IS A THREAT FOR ISOLATED TORNADOES MAINLY
OVER UNION COUNTY/FAR NORTHEAST PLAINS WHERE ADDITIONAL VORTICITY
AXIS AND LIFT REMAINS IN PLACE IN THE VICINITY OF A NEARLY
STATIONARY FRONTAL BOUNDARY/WIND SHIFT OVER SOUTHEAST CO AND
NORTHEAST NM. HEAVY DOWNPOURS MAY PRESENT A LOCALIZED THREAT FOR
FLASH FLOODING ESPECIALLY WITHIN ANY SLOW MOVING STORMS.

MOST OF THE ACTIVITY WILL TAPER OFF WITH THE LOSS OF DAYTIME
HEATING EXCEPT FOR A FEW ISOLATED SHOWERS TONIGHT OVER THE HIGHER
TERRAIN. EXPECT MORE OF THE SAME FOR SUNDAY AND MONDAY AS THE
UPPER HIGH CENTER REMAINS NEAR OR JUST WEST OF THE FOUR CORNERS
REGION KEEPING A PERSISTENT NORTHWEST FLOW ALOFT ACROSS CENTRAL
AND EASTERN NEW MEXICO. ANY STORM THAT DOES DEVELOP WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS PATTERN
SETUP IS EXPECTED TO CONTINUE INTO AT LEAST THE MIDDLE PART OF
NEXT WEEK WITH ENHANCED CONVECTION POSSIBLE DURING PERIODIC COLD
FRONT/BOUNDARY INTRUSIONS.

IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS...
PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

KW

&&

.AVIATION...
THUNDERSTORMS WILL LIKELY FORM LINES AT TIMES THIS AFTERNOON AND
THIS EVENING AS THEY MARCH SOUTH AND SOUTHEASTWARD THROUGH THE AREA
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ALSO THROUGH THE
SOUTHWEST MOUNTAINS. A BACK DOOR COLD FRONT DROPPING THROUGH THE
EASTERN PLAINS MAY HELP SOME STORMS BECOME SEVERE WITH THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS THROUGH 9 PM MDT OR SO. MOST OF
THE ACTIVITY WILL DIMINISH OR EXIT OUT OF THE FORECAST AREA BY
MIDNIGHT...BUT MINOR PERTURBATIONS IN NORTH AND NORTHWEST FLOW ALOFT
COULD SPARK SPOTTIER AND WEAKER SHOWERS AND THUNDERSTORMS AFTER
MIDNIGHT...MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. LATE
TONIGHT AND INTO SUNDAY MORNING UPSLOPE FLOW BEHIND THE FRONT WILL
BRING PATCHES OF LOW CLOUDS AND MVFR CONDITIONS TO PARTS OF THE
PLAINS. THE NORTHEAST HIGHLANDS AND PLAINS HAVE THE BEST CHANCE FOR
FLIGHT CATEGORY REDUCTION...WITH SMALLER CHANCES ELSEWHERE ACROSS
THE PLAINS. SUNDAY...SLIGHTLY ENHANCED LOW LEVEL MOISTURE DELIVERED
BY THE BACK DOOR COLD FRONT WILL LINGER WITH ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN...SCATTERED SHOWERS AND THUNDERSTORMS IN THE SW
MOUNTAINS...AND ISOLATED ACTIVITY ELSEWHERE ACROSS THE NORTHERN TWO
THIRDS OF NEW MEXICO.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
THROUGH THE WEEKEND AND AT LEAST THE MIDDLE OF THE COMING WORK
WEEK...THE CENTER OF THE 500 MB HIGH PRESSURE RIDGE IS EXPECTED TO
CONTINUE WOBBLING AROUND ARIZONA. THIS WILL ALLOW NORTH AND
NORTHWEST FLOW ALOFT TO PERSIST OVER NM WITH REPEATED BACK DOOR COLD
FRONTS DROPPING INTO THE STATE FROM THE NORTHEAST. ONE SUCH FRONT
DROVE INTO THE PLAINS THIS AFTERNOON AND WILL PUSH THROUGH THE CENTRAL
VALLEY TONIGHT WITH A 10 TO 30 MPH EAST WIND BELOW CANYONS. THIS
WILL INCREASE MOISTURE UP TO THE CONTINENTAL DIVIDE WITH SCATTERED
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN...SCATTERED STORMS IN THE SW MOUNTAINS AND ISOLATED ACTIVITY
ELSEWHERE ACROSS NORTHERN AND CENTRAL NM ON SUNDAY. LOOK FOR A
MIXTURE OF WET AND DRY STORMS FROM THE MIDDLE RIO GRANDE VALLEY
NORTHWESTWARD.  THE MOISTURE INJECTED BY TONIGHTS BACK DOOR FRONT
WILL RECYCLE MONDAY WITH SLIGHTLY LESS CONVECTION.

MODELS SUGGEST ADDITIONAL COLD FRONTS WILL DROP INTO THE AREA FROM
THE NORTHEAST PERHAPS AS FREQUENTLY AS DAILY OR EVERY OTHER DAY FROM
MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. TIMING AND INTENSITY
OF THESE FRONTS REMAIN UNCERTAIN...BUT MORE RIO GRANDE VALLEY EAST
WINDS AND MOISTURE INTRUSIONS UP TO THE CONTINENTAL DIVIDE ARE
PROBABLE. NONETHELESS...THE BEST CHANCE FOR WETTING RAINS WILL
CONTINUE TO FAVOR LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62 100  62 100 /   5   5   5  10
GALLUP..........................  55  94  56  94 /  10  10  10  10
GRANTS..........................  56  94  58  94 /  10  20  10  20
GLENWOOD........................  62  94  64  97 /  10  20  20  20
CHAMA...........................  43  84  44  87 /  10  10  10  20
LOS ALAMOS......................  56  90  56  92 /  20  20  10  20
RED RIVER.......................  43  75  42  80 /  20  30  20  20
TAOS............................  51  88  51  91 /  20  20  20  20
SANTA FE........................  56  90  56  92 /  20  20  20  20
SANTA FE AIRPORT................  60  92  58  96 /  20  20  20  20
ESPANOLA........................  56  94  51  98 /  20  20  10  20
ALBUQUERQUE HEIGHTS.............  70  95  69  98 /  10  10  10  10
ALBUQUERQUE VALLEY..............  69  94  67  96 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  65  94  64  97 /  20  20  10  10
ALBUQUERQUE WEST MESA...........  68  96  67  99 /  10  10  10  10
SOCORRO.........................  70  94  67  94 /  10  20  20  10
SANDIA PARK/CEDAR CREST.........  57  87  55  87 /  20  30  20  20
MORIARTY/ESTANCIA...............  57  90  55  92 /  30  30  20  20
CARRIZOZO.......................  71  94  66  95 /  30  30  30  20
RUIDOSO.........................  60  83  58  83 /  30  30  30  20
RATON...........................  53  88  53  91 /  20  40  10  20
LAS VEGAS.......................  52  86  54  89 /  30  40  30  30
ROY.............................  58  83  59  88 /  40  40  30  20
CLAYTON.........................  57  89  63  92 /  20  30  30  20
SANTA ROSA......................  65  92  64  95 /  40  30  30  20
TUCUMCARI.......................  63  94  66  98 /  50  30  30  20
FORT SUMNER.....................  67  91  68  94 /  50  30  30  10
CLOVIS..........................  65  91  66  96 /  50  30  30  10
PORTALES........................  65  90  66  93 /  50  30  30  10
ROSWELL.........................  68  95  69  99 /  30  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/44
Hazardous weather outlook, Jul 18, 10:43 AM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 AM MDT SAT JUL 18 2009

NMZ001>021-026-191200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1143 AM MDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING NEAR AND EAST OF A LINE FROM EAGLE NEST TO ROSWELL.
THIS INCLUDES INTERSTATE 25 FROM RATON SOUTH TO WATROUS AND
INTERSTATE 40 FROM GLEN RIO WEST TO SANTA ROSA. THE MAIN THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. SOME OF
THE STORMS MAY CONTAIN HEAVY DOWNPOURS WHICH COULD PRODUCE A
LOCALIZED FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF
THE CENTRAL MOUNTAIN CHAIN DURING THE AFTERNOON AND EVENING HOURS
SUNDAY AND MONDAY. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. MONDAY POSES A BETTER CHANCE FOR
STRONG TO SEVERE STORMS...ESPECIALLY TO THE EAST AND SOUTHEAST OF
THE SANGRE DE CRISTO MOUNTAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
AND AGAIN SUNDAY AND MONDAY ACROSS PORTIONS OF THE EASTERN PLAINS
AND HIGHLANDS OF NEW MEXICO.

17

In the hours before

Special weather statement, Jul 18, 2:53 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
353 PM MDT SAT JUL 18 2009

NMZ005-182230-
NORTHEAST HIGHLANDS-
353 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL SAN MIGUEL COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTH OF TRUJILLO.
MOVEMENT WAS SOUTH AT 15 MPH. FREQUENT LIGHTNING IS ALSO OCCURRING
WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN MIGUEL
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR EASTERN NEW MEXICO.
Special weather statement, Jul 18, 2:57 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT SAT JUL 18 2009

NMZ005-006-182230-
HARDING COUNTY-NORTHEAST HIGHLANDS-
357 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER MORA COUNTY...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTHEAST OF WAGON
MOUND. MOVEMENT WAS SOUTH AROUND 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN MORA
COUNTY...RURAL EXTREME SOUTH CENTRAL COLFAX COUNTY AND RURAL EXTREME
NORTHWESTERN HARDING COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR EASTERN NEW MEXICO.
Special weather statement, Jul 18, 3:29 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
429 PM MDT SAT JUL 18 2009

NMZ005-012-182300-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
429 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL SAN MIGUEL AND
EXTREME NORTHERN GUADALUPE COUNTY...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF COLONIAS.
MOVEMENT WAS SOUTH AROUND 10 MPH. FREQUENT LIGHTNING IS ALSO
OCCURRING WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL SAN
MIGUEL COUNTY AND RURAL NORTH CENTRAL GUADALUPE COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR EASTERN NEW MEXICO.
Special weather statement, Jul 18, 3:43 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT SAT JUL 18 2009

NMZ026-182315-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
443 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTHEAST OF ELK.
MOVEMENT WAS WEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR EASTERN NEW MEXICO.

GUYER
Special weather statement, Jul 18, 3:54 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 PM MDT SAT JUL 18 2009

NMZ008-014-015-182330-
LOWER RIO GRANDE VALLEY-SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST
CENTRAL MOUNTAINS-
454 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER WESTERN SOCORRO COUNTY...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF NATIONAL
RADIO ASTRONOMY OBSERVATORY. THE STRONG THUNDERSTORM WAS NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
SOCORRO COUNTY AND RURAL EXTREME EAST CENTRAL CATRON COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

GUYER
Special weather statement, Jul 18, 4:36 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 PM MDT SAT JUL 18 2009

NMZ007-013-190000-
FAR NORTHEAST PLAINS-QUAY COUNTY-
536 PM MDT SAT JUL 18 2009

...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHEAST UNION AND
   EXTREME NORTHEAST QUAY COUNTIES...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR STATE ROAD 417 JUST EAST OF THE
STATE LINE IN TEXAS. AS IT BRUSHES THE BORDER THIS STORM IS CAPABLE
OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER AS IT CROSSES HIGHWAY 54 NEAR NARA VISA. THE STORM WAS MOVING
SOUTH AROUT 25 MPH.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR EASTERN NEW MEXICO.

The radar

The Albuquerque radar (KABX), 220 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Colfax

When
July 18, 4:42 PM MST
Where
Colfax County, 0.55 mi W of Ute Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.560, -105.110

Hail, Quay

When
July 18, 6:00 PM MST
Where
Quay County, 1.13 mi E of San Jon
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.110, -103.310

Hail, Quay

When
July 18, 6:10 PM MST
Where
Quay County, 2.15 mi SSW of Bard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -103.250

Hail, Chaves

When
July 18, 7:25 PM MST
Where
Chaves County, 20 mi N of Roswell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.669, -104.520

There was extensive 0.75 inch hail with very heavy rain.

Thunderstorm Wind, Chaves

When
July 18, 8:00 PM MST
Where
Chaves County, 3.09 mi NNE of Roswell
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.423, -104.505

A trampoline was blown into power lines.

Tornado, Santa Fe

When
July 18, 8:02 PM MST to 8:08 PM MST
Where
Santa Fe County, 5 mi SSE of Golden to 6 mi SSE of Golden
Rating
EF0
Path length
0.89 mi
Path width
10 yd
Reported by
Public
Coordinates
35.203, -106.176

The tornado was observed about 8 miles north of Edgewood, was on the ground for about 6 minutes and moved slowly to the southeast.

Thunderstorm Wind, Chaves

When
July 18, 8:10 PM MST
Where
Chaves County, 0.69 mi S of Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.190, -104.370

Multiple trees and power lines were knocked down from the strong wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyThe tornado archive for New Mexico, 2009Warnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172615, 172623, 172621, 172622, 172626, 173019, 172625.